Pharmacology Diabetes meds #4

Question

Which action should the family member be instructed to do immediately if a client with diabetes mellitus type 1 is exhibiting shakiness, confusion, and irritability?

Answers

  1. Give client glucagon 1 mg intramuscularly
    • Rationale:

      This answer is correct because the client’s symptoms reflect hypoglycemia and glucagon will elevate the blood glucose. Glucagon is the most effective treatment since it will quickly raise the blood glucose. If the client was cooperative and it was available, ingestion of simple carbohydrates could be an effective option.

  2. Have client walk slowly for 10 minutes
    • Rationale:

      This answer is not correct because walking would further decrease the client’s already low blood glucose. Walking is also unsafe due to the potential of failing from weakness associated with hypoglycemia.

  3. Give the client 2 units of regular insulin
    • Rationale:

      This answer is not correct because 2 units of regular insulin would immediately drop the blood glucose even more. This could be a very inappropriate and dangerous intervention.

  4. Take client to the emergency department
    • Rationale:

      This answer is not correct because taking the client to the emergency department is not the immediate intervention unless food or glucagon is unavailable. In this scenario, glucagon is one of the choices and the best choice to immediately and most effectively increase the blood glucose on this hypoglycemic client.

Overview

Hypoglycemia can occur in a client with diabetes mellitus. Education of the family members who have to potentially act quickly to a hypoglycemic event is extremely important to the welfare of the client.

Explanation

Learning Outcomes

Hypoglycemia can occur in a diabetic due to the client not eating enough, exercising too much, or a response to medications, such as insulin. The client and family member caregivers should be educated regarding appropriate reaction during a hypoglycemic event. If the client is awake, alert, and cooperative, a snack of concentrated carbohydrates is very appropriate. If a snack is not available and/or the client is not awake, alert, or cooperative, an intramuscular injection of glucagon is warranted to increase the client’s blood glucose to safe levels. Clinical manifestations of hypoglycemia include shakiness, confusion, irritability, hunger, sleepiness, and coma. Knowing what to do during these events is imperative for the client and those around, caring for the client.

Test Taking Tip

As a nurse, look to see if anything needs to be done or assessed before contacting other healthcare providers because the nurse’s immediate action would decrease the need for further medical attention and could potentially save the client’s life.

Video Rationale